A case of Clindamycin-induced aphagia
|Journal||Volume 81 - 2018|
|Issue||Fasc.4 - Letters|
|Author(s)||R. Callens, S. Van Eygen, F. D'Heygere|
VIEW FREE PDF
|(1) Department of gastroenterology, AZ-Groeninge Hospital, Kortrijk, Belgium ; (2) Praktis, Kortrijk, Belgium.|
An 80-year old male was transferred by his general practitioner because of sudden total aphagia. In his medical history we note a laryngectomy and thyroidectomy followed by adjuvant radiotherapy for a squamous-cell carcinoma of the larynx and vocal cords with invasion of the supraglottis, subglottis, thyroid cartilage, surrounding muscles and right thyroid lobe (pT4aNxG2L1V0Pn0R0). Three days agO. he woke up with an inflamed and painful right hallux. The next day he presented to his general practitioner who suspected acute gout, for which she prescribed colchicine. Because of an ingrown toenail, his general practitioner added clindamycin so as not to miss an erysipelas. The pain in his toe quickly subsided, but an hour after ingesting his second pill of clindamycin he developed sudden painless swelling in his throat with complete aphagia to both solids and liquids.
© Acta Gastro-Enterologica Belgica.